Find out what your primary diagnosis is. If your primary diagnosis is bipolar I would believe that multiple anti-depressents would just make the manic aspect of it worse but you could speak to your psychiatrist about that. We have some websites linked up on the welcome page for more information about mood stabilizers and mood disorders in general. Medications do have side effects both short term and long term but they are neccessary. It depends on what medication is right for you. Depakoate is a full mood stabilizer but it can sometimes work better on mania than depression. Seroquel is an antipsychotic that has mood stabilization properties and is FDA approved for that use.
But each person responds differently to each medication.
Ask your psychiatrist about available options and find out more:
I was given the diagnosis of Bipolar II, by a psychiatrist last April. I'm thinking this is why none of the anti-depressents seem to ever "work" on me. Also, since I'm allergic to lamictal, the wonder drug, I'm assuming I would also be allergic to all other medications within that same class... ?
I also have anxiety, stress & i'm thinking ADD, but that has yet to be diagnosed. I need to find someone really good to go talk to... I have so many "issues". These are just two of them!
Thanks for the invite by the way. I'm new to all of this.
Steven's Johnson Syndrome is a side effect specific to Lamictal. There are some other medications that can cause it but it wouldn't make a person unable to tolerate all mood stabilizers and they don't all have that side effect as a potential. I'm not sure if the fact that a person acquired that from Lamictal would make them unable to tolerate all anti-convulsants used as mood stabilizers and thankfully not all of them have that side effect. You could speak to your psychiatrist more about this.
somehow I feel you are not on the right track. First of all you never mentioned mania/hypomania which is necessary for bipolarity. No mania no BP. Aside from the fact that you used or abused plenty of antidepressants which should drive you manic. To combine 2 AD's is wrong. You can have major depression only and not BP because with all these AD's you must have get manic. As to your xanax 2mg it's addicting but i am sure it's the one drug that keeps you stable and toterating your anxiety.
It's a dilema so far. Again don't expect not to put on weight. All psych drugs help put on weight. lamictal is an exception and i don't know another drug on which you don't gain weight excep[t perhaps abilify yet it's doubtful. It's very unfortunate that you caught the SJS because it's so rare unless you rushed for high doses too quickly, usually 25mg added each week only.
Anyway now. You need a pdoc for sure. You should become sure about diagnosis and this the 1st step in the right direction otherwise you will go astray and return to step 1 all the time. They are expensive yes but indispensible even if they stay a few minutes with you because you took a lot of meds and you need to adjust meds and doses. As to your MD suggesting lexapro I don';t understand why especially if you are bipolar.
My modest view 1st step get a correct diagnosis first
There are other mood stabilizers such as Topomax which don't have a potential of weight gain and that would not be the only one. Atypical antipsychotics all have that potential (some less than others) but with mood stabilizers as there are an increasing number of options (as all of them except lithium were originally medications used for another purpose then used off label) weight gain is not a given as regards side effects.
Hi, I am new to this site and hope I can contribute some helpful information.
I was dx with severe depression 25 yrs. ago and a couple of years was redx. with Bipolar I w/mixed episodes, severe depression. I also have been thru a mixture of different "cocktails". I am currently on a cocktail of 300 mg. effexor, 20 mg. of celexa and 30 mg of Risperdal and I am having some success...finally. Everyone reacts differently to meds and it just takes time to find the best cocktail for you. Please don't give up, it is worth the trails and tribulations. Best of luck to you...don't give up!
Oh, I forgot to mention there are several free/low cost ways to get the mental health care you need. I go thru a state funded Mental Illness clinic and receive free p-doc and free meds. You may want to investigate the internet to see which services and the criteria would be to qualify. Thanks, Hey Jude
I am taking 450 mg Wellbutrin with 40 mg. Lexapro and 10 mg. Abilify and I don't seem to have any particular side effects from the combination. I also take Zonegran, an anti-seizure drug that is used to treat neuropathic pain. My doctor gave me Xanax to take as needed, knowing the mixture that I already had. There doesn't seem to be a problem with that, either.
You stated I "never mentioned mania/hypomania which is necessary for bipolarity." I'm sorry I forgot to leave out my symptoms of hypomania, which include excessive spending, irritability, anxiety, risky behaviours, etc... Since you seem to know so much about the Bipolar disorder, you should surely know that the symptoms of hypomania are in a lot of ways similar to the "mania" state, except often less severe. I'm not trying to call you out or anything, but I do not doubt my psychiatrist's evaluation and diagnosis of myself whatsoever.
Also, I think it's quite critical of you to say I "used or abused plenty of antidepressants." I posted this topic for specific POSITIVE feedback, not to be criticized, or acused of ABUSING anti-depressants. Who abuses anti-depressants anyway? I have ABUSED many a different drug, but sorry, an anti-depressant isn't one of them! I have followed the advise of many well educated doctors, and am well aware of the effects that going from one medication to another can cause, which is why I stated I didn't want to be a guinea pig anymore, I literally felt as though I was going crazy, or was having a "manic episode" as you called it.
Furthermore, combining two different anti-depressants is NOT wrong. Doctors do so ALL the time. And, yes, while doing so on my own may have not been the best thing to do, I sure as hell would not have done so without first doing the research. And obviously my research proved to ring true. I'm feeling better than I have in quite some time. Since I last took Lamictal, actually. I've noticed a totally decrease in my spending habits, and, while I have noticed a bit of short-term memory loss at times, I seem as though I am coming out of some kind of fog and things are becoming a lot more clear to me.
Thanks for your advice and your post, but you are not an MD, and you should not be so critical or judgemental of others. A psychiatrist I worked w/ for over a month and MD's I've known for years, know me alot better than someone reading a brief online summary of this chapter in my life. Not everyone w/ Bipolar II has the same symptoms you do, or is treated in the exact manner that you are. Peace.
Right you are!
It's really sad the lamictal did that to you. I've been on it (and off) several times and am on it now (have been for a couple of years). Most people need not worry about the rash if they increase the dose in tiny increments (25 mgs a week I think). Maybe you increased too quickly - or maybe you are just unlucky. Sorry anyway b/c this is the only (I don't care what else you may read here) Mood Stabilizer which does not cause weight gain. There are drugs which have recently been approved as sort-of cover-all/mood-stabilizers and they are usually antipsychotics and the side effects are horrific and ALWAYS include weight gain, metabolic syndrome and (I feel certain) diabetes). Then there is the lovely risk of tardive dyskinesia (which, once acquired cannot be cured - even if you stop the drug) so if you like the idea of of all these side effects including the risk of long term Parkinsons like effects then the antipsychotics are the way to go.
Topomax really helped me but it is referred to by many as "stupamax" or stupidmax". You'll have to try it and see. If it doesn't make you unable to find simple words, think straight, etc., it could be great. It also carries a risk of causing kidney stones. I got 2 from it. Developed 2! Never had another before or since.
Hopefully you'll find something that will work for you but I have tried almost everything. I am considered treatment resistant (especially for the depressive phase of my bipolar). I am blessed to have a psych who is willing to try unorthodox, off-label solutions. Vyvanse (along with lamictal and xanax) has been working quite well. It, like all of these meds has side effects and drawbacks but I'm working with those and have to be very careful at times but, hey, I can get out of bed, think clearly and not feel a 24/7 compulsion to kill myself. That's worth a few side-effects.
The real point is, most of the approved medicines in each class are more or less the same and it's a waste of your time trying every new antipsychotic or snri or what have you. I'd really look for a psych that is willing to examine you very carefully and work (please forgive me for using this obnoxious term) "outside the box" to help you. Good luck.